Alabama, 2010Damaging Winds and Lightning Strikes in Alabama, August 13, 2010
August 13, 2010 · NWS BMX · 4 events in 3 counties and zones
Thunderstorms developed in an unstable atmosphere as the result of a moist boundary layer and diurnal heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $362,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in an unstable atmosphere as the result of a moist boundary layer and diurnal heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 13, 11:48 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 13, 11:48 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI AUG 13 2010
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
WILL HAVE UPDATED FORECAST PRODUCTS OUT VERY SHORTLY...WITH JUST A
FEW MINOR ADJUSTMENTS. TEMPERATURES HAVE BEEN RISING PRETTY MUCH ON
SCHEDULE...AND HIGHS IN THE MID TO UPPER 90S STILL LOOK REASONABLE.
DEW POINTS WERE RUNNING A DEGREE OR TWO BELOW FORECAST VALUES...SO
THAT SMALL TWEAK WAS MADE FOR THE AFTERNOON. ALSO MADE MINOR
ADJUSTMENTS TO THE RAIN CHANCES TODAY...BASED ON THE CUMULUS
DEVELOPMENT PATTERN AND RECENT RADAR TRENDS. ESSENTIALLY WILL
TIGHTEN THE GRADIENT OF POPS...INCREASING THEM IN THE SOUTHEAST AND
NUDGING THEM DOWN A LITTLE NORTH AND WEST.
/61/
&&
.AVIATION...18Z TAF DISCUSSION.
TROPICALLY RELATED AND SLOW MOVING SURFACE LOW JUST NORTH OF MOBILE
WILL CONTINUE TO HELP SPREAD INCREASING AMOUNTS OF MOISTURE INTO
CENTRAL ALABAMA THROUGH THE NEXT 24 HOURS. MORNING CLOUDINESS IN THE
SOUTHEAST HAS LARGELY MIXED OUT...ALTHOUGH THE CUMULUS THERE IS
GREATER IN COVERAGE THAN FARTHER NORTH. FAIRLY HIGH CONFIDENCE THAT
SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE OF GREATER COVERAGE
TODAY COMPARED TO PREVIOUS DAYS. WILL KEEP VCTS IN THE TAFS THROUGH
THE AFTERNOON...AND MAKE AMENDMENTS TO PREDOMINANT OR TEMPO
THUNDERSTORM CONDITIONS AS EVENTS WARRANT.
MODELS IN PRETTY GOOD AGREEMENT THAT THE LOW LEVEL MOISTURE WILL
LEAD TO EVEN MORE WIDESPREAD LOW CLOUDS OVERNIGHT TONIGHT...WITH IFR
LEVEL CEILINGS.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY THROUGH 7 PM CDT TODAY FOR THE FOLLOWING COUNTIES:
BLOUNT...CALHOUN...CHEROKEE...ETOWAH...FAYETTE...JEFFERSON...LAMAR...
MARION...PICKENS...SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...
WALKER...WINSTON.
&&
Hazardous weather outlook, Aug 13, 2:32 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT FRI AUG 13 2010
ALZ011>015-017>050-142030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
332 PM CDT FRI AUG 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HIGH TEMPERATURES AND HUMIDITY WILL CONTINUE TO PRODUCE HEAT
INDEX VALUES FROM 105 TO 110 DEGREES THROUGH THE REST OF THIS
AFTERNOON.
ISOLATED STRONG THUNDERSTORMS ACROSS CENTRAL ALABAMA MAY PRODUCE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THESE STORMS SHOULD DIMINISH
IN INTENSITY AND COVERAGE STARTING AROUND SUNSET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL AGAIN LEAD TO
HEAT INDEX VALUES UP TO 110 DEGREES ON SATURDAY...ESPECIALLY IN THE
NORTHWESTERN PORTION OF CENTRAL ALABAMA.
ISOLATED STRONG STORMS MAY PRODUCE GUSTY WINDS OR LOCALLY HEAVY RAIN
AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.
61
In the hours before
Special weather statement, Aug 13, 2:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT FRI AUG 13 2010
ALZ012-132100-
LAMAR AL-
319 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMAR COUNTY UNTIL
400 PM CDT...
AT 315 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 8 MILES NORTH OF SULLIGENT...MOVING
WEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PINE SPRINGS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
27
Special weather statement, Aug 13, 2:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT FRI AUG 13 2010
ALZ018-132100-
ETOWAH AL-
321 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ETOWAH COUNTY UNTIL 400
PM CDT...
AT 320 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REECE CITY...OR 8 MILES NORTH OF GADSDEN...MOVING
WEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NOCCALULA FALLS...
SARDIS CITY...
ATTALLA...
ROCKLEDGE...
MOUNTAINBORO...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
27
Thunderstorm Wind, Etowah
- When
- August 13, 2:45 PM CST
- Where
- Etowah County, 3.5 mi WNW of Aurora
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Public
- Coordinates
- 34.130, -86.240
Multiple trees uprooted with partial roof damage at a residence on Bluff Road. Chicken houses also damaged.
Thunderstorm Wind, Blount
- When
- August 13, 3:05 PM CST
- Where
- Blount County, 0.9 mi SE of Snead
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.090, -86.360
Several trees down along Highway 278.
Lightning, Blount
- When
- August 13, 3:20 PM CST
- Where
- Blount County, 2.15 mi NNW of Nector
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.980, -86.640
Lightning struck a house resulting in a fire.
Lightning, Cherokee
- When
- August 13, 3:30 PM CST
- Where
- Cherokee County, 1.14 mi E of Congo
- Property damage
- $150,000
- Reported by
- Amateur Radio
- Coordinates
- 34.300, -85.630
Lightning struck a house on County Road 77 resulting in a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in South Carolina, August 13, 20101 death · $27,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Wisconsin, August 13 to 19, 2010$3.9 million · 1 in hail · 44 events
- Heat in Arkansas, August 13, 20101 death · 1 event
- Heat in Tennessee, August 13, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 13 to 14, 2010$1.4 million · 57 kt wind · 14 events
- Flooding in Iowa, August 13 to 24, 2010$1.5 million · 5 events
- Flooding and Damaging Winds in Minnesota, August 13 to 14, 2010$1.1 million · 70 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 13, 2010$424,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strikes in Georgia, August 13, 2010$849,000 · 56 kt wind · 9 events
- Tornado and Hail in Minnesota, August 13, 20101 injured · $370,000 · EF0 · 15 events
- Tornadoes and Flooding in Minnesota, August 13 to 14, 2010$136,000 · EF1 · 15 events
- Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010$240,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254517, 254510, 254513, 254515.